Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 47, NWS Aberdeen, SD

June 13, 20174 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2017, 8:03 PM CDT for 4 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 42 min. 25 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 8:03 PM CDT (01:03 UTC)
Expired
Jun 13, 2017, 8:45 PM CDT
In force
42 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Big Stone County, MN, Traverse County, MN, Codington County, SD, Deuel County, SD, Grant County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 158 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:05 PM CDTTSTM WND DMG3 Sw Milbank, SDLARGE SECTION OF ROOF BLOWN OFF DAIRY BARN.
Jun 13, 8:10 PM CDTTSTM WND DMGMilbank, SDMULTIPLE TREES DOWN, ELECTRICAL LINES DOWN. POSSIBLE FIRES STARTED DUE TO ELECTRICAL LINES DOWN.
Jun 13, 8:10 PM CDTTSTM WND GST 576 Ssw Peever, SD
Jun 13, 8:20 PM CDTTSTM WND DMG2 Nnw Ortonville, MNMULTIPLE UPROOTED TREES AT THE ORTONVILLE GOLF COURSE. RADAR ESTIMATED TIME.
Jun 13, 8:20 PM CDTTSTM WND DMG2 Nw Ortonville, MNLARGE TREE BRANCH FELL ON HOUSE. RADAR ESTIMATED TIME.
Jun 13, 8:20 PM CDTTSTM WND DMG2 Nw Ortonville, MNPATIO RIPPED OFF HOUSE, SUBSEQUENT ROOF DAMAGE OCCURRED.
Jun 13, 8:20 PM CDTTSTM WND DMG5 Wnw Artichoke, MN13 MILES NE OF ORTONVILLE. WIND CAVED IN THE SIDES OF TWO GRAIN BINS. WIND ESTIMATE 70+ MPH.
Jun 13, 8:20 PM CDTTSTM WND DMGOrtonville, MNMULTIPLE TREES SNAPPED, MULTIPLE LARGE BRANCHES DOWN, AND ELECTRICAL LINES DOWN.
Jun 13, 8:20 PM CDTTSTM WND GST 584 Se Bonanza Grove, MNTIME ESTIMATED BY RADAR.
Jun 13, 8:20 PM CDTTSTM WND GST 588 Ne Corona, SDTIME ESTIMATED BY RADAR.
Jun 13, 8:23 PM CDTTSTM WND GST 701 W Odessa, MNTIME ESTIMATED.
Jun 13, 8:23 PM CDTTSTM WND GST 70Odessa, MNTIME ESTIMATED.
Jun 13, 8:25 PM CDTTSTM WND DMG3 Ssw Barry, MNLOSS OF WALL MACHINE SHED WALL AND DAMAGE TO MACHINE SHED ROOF. RADAR ESTIMATED TIME.
Jun 13, 8:27 PM CDTTSTM WND DMG3 Sse Graceville, MNCOLLAPSE OF MACHINE SHED WALLS. RADAR ESTIMATED TIME.
Jun 13, 8:27 PM CDTTORNADO2 W Graceville, MNSHORT LIVED.
Jun 13, 8:27 PM CDTTORNADO4 N Clinton, MNPARTIAL ROOF TORN OFF OF HOUSE, SIDING DAMAGE TO HOUSE, MACHINE SHED WITH COLLAPSED ROOF AND WALLS, MACHINE SHED WITH CONSIDERABLE DAMAGE TO SOUTHWEST SECTION, EMPTY GRAIN BIN REMOVED FROM CEMENT BASE AND TOSSED, WIDESPREAD TREE DAMAGE, DEBRIS FROM FARM LOFTED
Jun 13, 8:29 PM CDTTSTM WND DMGClinton, MNMULTIPLE TREES SNAPPED AND UPROOTED IN CLINTON.
Jun 13, 8:30 PM CDTTSTM WND DMG2 Wnw Johnson, MNCOMPLETE DESTRUCTION OF AN OPEN FACED SHED. RADAR ESTIMATED TIME.
Jun 13, 8:30 PM CDTTSTM WND DMG2 Wnw Johnson, MNLARGE TREE BRANCHES DOWN. RADAR TIME ESTIMATED.
Jun 13, 8:30 PM CDTTSTM WND DMG3 Wsw Johnson, MNMINOR DAMAGE TO ROOF OF BARN. RADAR ESTIMATED TIME.
Jun 13, 8:30 PM CDTTSTM WND DMG5 Ene Odessa, MNDENTED GRAIN BINS, SECTION OF MACHINE SHED ROOF REMOVED, GRAIN AUGER TIPPED, WINDOW BROKEN. RADAR ESTIMATED TIME.
Jun 13, 8:30 PM CDTTSTM WND DMG7 Ne Ortonville, MNDAMAGE TO OUTBUILDING. RADAR ESTIMATED TIME.
Jun 13, 8:30 PM CDTTORNADO2 Nw Johnson, MNRESIDENT SAW THE TORNADO TOUCHDOWN, SIGNIFICANT TREE DAMAGE ON THE PROPERTY, TIME RADAR ESTIMATED.
Jun 13, 8:35 PM CDTTSTM WND DMGJohnson, MNPARTIAL LOSS OF ROOF. RADAR ESTIMATED TIME.
Jun 13, 8:35 PM CDTTSTM WND GST 613 Wsw Graceville, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 21 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:13 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
479 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted.

279 
WUUS53 KABR 140103
SVRABR
MNC011-155-SDC029-039-051-109-140145-
/O.NEW.KABR.SV.W.0047.170614T0103Z-170614T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
803 PM CDT TUE JUN 13 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Traverse County in west central Minnesota...
  Big Stone County in west central Minnesota...
  Deuel County in northeastern South Dakota...
  Southern Roberts County in northeastern South Dakota...
  Grant County in northeastern South Dakota...
  Northeastern Codington County in northeastern South Dakota...

* Until 845 PM CDT

* At 802 PM CDT, severe thunderstorms were located along a line
  extending from Peever Flats Housing to near Milbank to Astoria,
  moving east at 60 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Milbank, Ortonville, Clear Lake, Big Stone City, Browns Valley,
  Graceville, Wilmot, Clinton, Beardsley, Gary, Peever, Astoria,
  Odessa, Revillo, Corona, Stockholm, Brandt, Dumont, Artichoke and
  Strandburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing 
widespread wind damage across. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows!

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

A tornado watch remains in effect until 1000 PM CDT for west central
Minnesota...and northeastern South Dakota.

LAT...LON 4522 9627 4525 9629 4527 9645 4454 9645
      4454 9662 4550 9708 4568 9682 4587 9626
      4542 9624 4541 9612 4518 9610
TIME...MOT...LOC 0102Z 255DEG 54KT 4551 9695 4516 9657 4455 9655 

HAIL...0.75IN
WIND...60MPH
 
$$

TDK
1 follow-up statement
792 
WWUS53 KABR 140138
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
838 PM CDT TUE JUN 13 2017

SDC029-039-140147-
/O.CAN.KABR.SV.W.0047.000000T0000Z-170614T0145Z/
Deuel SD-Codington SD-
838 PM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR DEUEL AND NORTHEASTERN
CODINGTON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CDT for west central
Minnesota...and northeastern South Dakota.

LAT...LON 4522 9627 4525 9629 4527 9645 4564 9687
      4568 9682 4587 9626 4542 9624 4541 9612
      4518 9610
TIME...MOT...LOC 0137Z 207DEG 59KT 4571 9631 

$$

MNC011-155-SDC051-109-140145-
/O.CON.KABR.SV.W.0047.000000T0000Z-170614T0145Z/
Traverse MN-Big Stone MN-Roberts SD-Grant SD-
838 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR TRAVERSE...BIG STONE...EAST CENTRAL ROBERTS AND NORTHEASTERN
GRANT COUNTIES...

At 837 PM CDT, a severe thunderstorm was located near Dumont, or 11
miles southeast of Wheaton, moving northeast at 70 mph.

HAZARD...70 mph wind gusts and penny size hail. Wind damage has been 
         reported at Orntonville and Clinton.

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Ortonville, Big Stone City, Graceville, Clinton, Beardsley, Odessa,
Dumont, Artichoke, Correll, Johnson, Barry, Siloah Country Church,
Traverse Country Park, Lagoona Beach, Trinity Lutheran Country
Church, Halls Landing, Lake Traverse, Collis, Artichoke Lake and
Rainbow Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. This storm is producing widespread 
wind damage across. Seek shelter now inside a sturdy structure and 
stay away from windows.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

A tornado watch remains in effect until 1000 PM CDT for west central
Minnesota...and northeastern South Dakota.

LAT...LON 4522 9627 4525 9629 4527 9645 4564 9687
      4568 9682 4587 9626 4542 9624 4541 9612
      4518 9610
TIME...MOT...LOC 0137Z 207DEG 59KT 4571 9631 

HAIL...0.75IN
WIND...70MPH
 
$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 7:36 PM CDT, 27 minutes earlier.

Area forecast discussion, Jun 13, 7:36 PM CDT, 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
736 PM CDT Tue Jun 13 2017

.UPDATE...
Issued at 734 PM CDT Tue Jun 13 2017

Severe thunderstorms have merged into a line this evening that is
quickly moving east toward the I-29 corridor. Potential for strong
winds and even tornadoes remains.

&&

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 252 PM CDT Tue Jun 13 2017

Still plenty of clouds across much of the CWA this afternoon as
dewpoints continue to climb through the upper 60s and lower 70s.
Surface trough is west of the James valley, but looks to have
cleared the Missouri valley as winds have turned north/northwest
there already. CAM solutions still showing convection beginning in
the next few hours, and will likely have to await the vort maxima
over western Nebraska to get the larger scale ascent going. Severe
parameters still support potential for large hail, damaging winds,
and even an isolated tornado or two. Winds are more backed across
the eastern CWA where there may be a better tornado potential.
Initially, storms may fire over FSD CWA as satellite suggests the
cumulus are becoming a bit more congested east of Chamberlain. Have
made a few adjustments to POPs based on current thinking and CAM
trends. Whatever activity that develops late this afternoon is
expected to form a line/broken line of storms as activity pushes
east into MN later this evening. Activity looks to be out of the
area by 06Z tonight. Dry conditions will return on Wednesday, with
breezy west winds. Highs will rise into the lower 80s for most
locations.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 252 PM CDT Tue Jun 13 2017

The long term looks to be a bit more tranquil. Flat mid level flow
across the region should gradually transition to a western conus
ridge and eastern conus trof by the end of the period. This should
result in temperatures averaging out right around normal for most of
the period. The highest probabilities for measurable rain should be
on Saturday as a decent wave aloft moves across the forecast area.
Stability progs suggest not much chance of severe weather throughout
the entire long term.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 734 PM CDT Tue Jun 13 2017

Thunderstorms remain possible this evening for KABR and KATY as a
line of storms continues to move east. Conditions will fall to IFR
in heavier rain. Conditions will improve by late evening as the
storms exit into MN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...TMT
LONG TERM...TDK
AVIATION...Wise
Hazardous weather outlook, Jun 13, 5:25 AM CDT, 14 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
525 AM CDT Tue Jun 13 2017

MNZ039-046-SDZ007-008-011-019>023-141030-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-
Hamlin-Deuel-
525 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will remain in the forecast this morning, and an
isolated severe storm or two could produce hail to quarter size.
Storms will redevelop this afternoon ahead of a cold front. The
threat storms pose this afternoon include large hail, strong
winds, and tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

SDZ005-006-010-017-018-036-037-051-141030-
McPherson-Brown-Edmunds-Faulk-Spink-Hyde-Hand-Buffalo-
525 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, north central South Dakota, and northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will remain in the forecast early today, however
severe weather is not expected for the rest of the morning hours.
Storms will redevelop this afternoon ahead of a cold front. Storms
that form this afternoon could generate large hail and strong
winds. An isolated tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

SDZ003-004-009-015-016-033>035-045-048-141030-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
525 AM CDT Tue Jun 13 2017 /425 AM MDT Tue Jun 13 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will remain in the forecast through the early
morning hours, however no severe weather is expected. Thunderstorm
chances will rapidly diminish through the mid to late morning
hours with dry conditions this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Local storm report, Jun 13, 7:27 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
727 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     WALLACE                 45.09N 97.48W
06/13/2017                   CODINGTON          SD   LAW ENFORCEMENT

            LARGE TREES UPROOTED. RADAR ESTIMATED TIME.

&&

RL
Local storm report, Jun 13, 7:28 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
728 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     FLORENCE                45.06N 97.33W
06/13/2017  E60 MPH          CODINGTON          SD   LAW ENFORCEMENT

            60 MPH.

&&

RL
Local storm report, Jun 13, 7:29 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
729 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FUNNEL CLOUD     FLORENCE                45.06N 97.33W
06/13/2017                   CODINGTON          SD   LAW ENFORCEMENT

            MOVING UP AND DOWN.

&&

RL
Local storm report, Jun 13, 7:35 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
735 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND GST     7 SW WAUBAY             45.25N 97.41W
06/13/2017  E65 MPH          DAY                SD   TRAINED SPOTTER

            AT LEAST 65 MPH ESTIMATED.

&&

RL
Local storm report, Jun 13, 7:40 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
740 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND DMG     CLARK                   44.88N 97.73W
06/13/2017                   CLARK              SD   LAW ENFORCEMENT

            SHED ROOF REMOVED, SEVERAL TREES DOWN. RADAR
            ESTIMATED TIME.

&&

RL
Local storm report, Jun 13, 7:45 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
745 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND GST     4 W WEBSTER             45.34N 97.61W
06/13/2017  M69 MPH          DAY                SD   TRAINED SPOTTER

            RADAR ESTIMATED TIME.

&&

RL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:10 PM CDTSevere Thunderstorm WarningABRBrown, Clark, Codington, Day, Grant, Hamlin and 3 more65 min
Jun 13, 7:16 PM CDTSevere Thunderstorm WarningABRClark, Codington, Deuel, Grant, Hamlin59 min
Jun 13, 7:22 PM CDTSevere Thunderstorm WarningABRMarshall23 min
Jun 13, 7:24 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall21 min
Jun 13, 7:38 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall52 min
Jun 13, 7:45 PM CDTTornado WarningABRDay, Marshall, Roberts34 min
Jun 13, 8:12 PM CDTSevere Thunderstorm WarningABRMarshall, Roberts33 min
Jun 13, 8:38 PM CDTSevere Thunderstorm WarningABRRoberts22 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.